Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 189, NWS Cleveland, OH

June 15, 2004Knox County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 15, 2004, 2:24 PM EDT for Knox County, Ohio. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 2:24 PM EDT (18:24 UTC)
Expired
Jun 15, 2004, 3:00 PM EDT
In force
36 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Knox County, OH

The radar

The Cleveland radar (KCLE), 129 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1183 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

634 
WUUS51 KCLE 151824
SVRCLE
OHC083-151900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
ISSUED BY NWS WILMINGTON OH
223 PM EDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN OHIO

* UNTIL 300 PM EDT

* AT 220 PM EDT...LOCAL EMERGENCY MANAGEMENT OFICIALS REPORTED TREES
  DOWN DUE TO A SEVERE THUNDERSTORM. THE STORM THAT PRODUCED THE WIND
  DAMAGE WAS LOCATED 8 MILES SOUTHWEST OF MOUNT VERNON...AND
  MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GAMBIER...

DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4041 8263 4028 8268 4023 8221 4040 8218

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 10:57 AM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 15, 10:57 AM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
ISSUED BY NWS BUFFALO
1057 AM EDT TUE JUN 15 2004

14Z SURFACE ANALYSIS SHOWED WEAK FRONTAL BOUNDARY NEAR AN ASHTABULA
TO MANSFIELD TO MUNCIE INDIANA LINE. AIR MASS STABILIZING BEHIND
BOUNDARY AS LOWER SURFACE DEWPOINTS SLOWLY ADVECTING SOUTHWARD. AIR
MASS REMAINING UNSTABLE SOUTH OF THE BOUNDARY AND WILL CONTINUE TO
DESTABILIZE OVER THE NEXT FEW HOURS...WITH SURFACE DEWPOINTS IN THE
LOWER 70S. COULD SEE SOME CONVECTION FIRE OVER EASTERN AND SOUTHERN
PORTIONS OF THE AREA AS FRONTAL BOUNDARY SLOWLY WORKS SOUTHWARD.
WILL KEEP AFTERNOON PROBABILITIES IN SLIGHT CHANCE RANGE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE
PA...NONE.

&&

TMA/WFO BUF
Hazardous weather outlook, Jun 15, 6:57 AM EDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
657 AM EDT TUE JUN 15 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-151355-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
657 AM EDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF SEVERE THUNDERSTORMS IN EXTREME NORTHWEST OHIO
WEDNESDAY AND MUCH OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA ON
THURSDAY.  IN ADDITION...WITH THE GROUND FAIRLY SATURATED ACROSS MUCH
OF NORTHERN OHIO...THERE IS A CHANCE THAT ANY THUNDERSTORMS COULD
RESULT IN LOCAL FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:34 PM EDTFlash Flood WarningCLEHolmes3 hr
Jun 15, 5:02 PM EDTFlash Flood WarningCLEHolmes4 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.